Lupron

63 year old, stage 3 prostate cancer diagnosed in 2013........ 42 radiation treatments and Lupron therapy. PSA 0.37 now... In 2016 I started having muscle, joint pain,shooting pains aching joints basically all over body. Doctors say the pain has nothing to do with the PC really lost for answers .Anyone else having similar problems? my thinking it's long term side effects from Lupron

15 Replies

oldestnewest
  • What tests did they give you to determine it was not the cancer? Did they give you a CT/bone scan?

  • I went through the same treatment myself 4 years ago, and I remember not quite feeling myself for about 6 months or so.. i felt my body had gone through a lot and it take time for it to recover....hope this helps, and good luck with everything..

  • I've been on Lupron since around January of 2013. I was 48 when I was diagnosed. Other treatments (including other testosterone deprivation drugs) have come and gone. I stopped Lupron as part of stopping everything curative last month (due to bad effects of chemotherapy, not Lupron).

    Lupron gave me an emotional rollercoaster, some brain fog, a very small extra bit of breast tissue. It kept me alive, though. My sex drive was almost gone, no erections since January of 2013.

    My husband's response was: "You're alive. The rest is not particularly easy for you to go through. I couldn't possibly care less. You're alive."

    There are lots of men here who are in different situations relationship-wise. If one person's story and information doesn't help or apply to you, good chance another man's will. Big benefit of the HealthUnlocked groups. Issues large and small. I've often found something here to help when other resources have failed.

  • Sorry to here you had to go through that too.. I can relate! My nerve bundles had cancer so they had to be removed as well.. so no erections for me either, I also have some incontinence .. all of which depressed me greatly .. my friends are always reminding me that I'm alive and I should be greatful .. I have to admit, sometimes I'm not!

  • Stage 3 PCa means your cancer has metastatized. What was the PSA at diagnosis and your Gleason Score? Any higher PSA values? How long you have taken Lupron ( ADT )?

    Some well known common side effects of ADT are hot flashes, Joint pains, muscle pains, softening of breast tissues, muscle mass loss, loss of libido etc.

    Before my Prostatectomy ( RP ) at PSA 7.9 and GS9 I did a whole body Bone Scan using nuclear medicine. Before this I had pain in my bilateral shoulder joints like when you have frozen shoulders. The bone scan depicted suspicious metastatic tracer uptakes in my bilateral shoulders, T4 vertebra and the Sternum. Immediately my Urologist ordered a MRI to evaluate these findings. The MRI report confirmed that there are no evidence of Mets in these places. I went ahead of my planned treatment regimen - most aggressive : RP + IMRT + ADT ( 2 years continuous ) starting from March 2015 and ending in April 2017. Throughout the treatment period up to now my PSA has remained at 0.008. I had all the side effects mentioned above except hot flashes. Even now the shoulder pains. When your PSA is undetectable or very low due to ADT,you are in a "Catch 22"situation that you can't use a bone scan or CT scans to detect bone mets. But it is still quite possible that silently mets can cause bone problems. Therefore, there should be some reliable tests to establish the facts. The potential risk is high when your Gleason Score is high like mine.

    Since PCa is a genetic malfunction, each individual's situation may not be the same. But by looking at other's similar experiences you can get rid of unnecessary worries or have better insights for resolving those issues by taking appropriate action well in time.

    My PCa was staged : T2c No Mx , GS 9 (4 + 5 ) , Positive Surgical Margins

    I love HealthUnloked PCa Support Group and welcome you too with a warm heart.

    All the best!

    Sisira

  • Oh..Sisira is 70 years young.

  • I have been on Lupron for a little over 2-years. I have most of the symptoms you describe. I'm 55-years old. The joint stiffness is the worst part for me. When I've been sitting a long time I have to stand very slowly ... like I am a much older man. But once I get going it gets easier.

    I find the best way for me to loosen my muscles and joints is exercise. Plus it helps with the considerable muscle mass loss. I walk several miles per day. And I go to yoga. Yoga is very helpful because my joints stay loose all day. When I can't attend a class, I just get my mat out at home and stretch for 20-30 minutes. Helps a lot!😊

    I have random bone pain, too. But the worst is where they found my cancer in my T8 vertebra ... it caused bone damage. The doctor said to think of it as a back injury that needed time to heal. It took a year for most of the pain to go away. I was radiated there about 30-times.

    From the sound of your description of symptoms, much sounds like the effects of Lupron. But I agree with others that it is important to get tested to make sure you do not have any further metastasis.

    Hope this is helpful!

  • I have been on ADT for one year and have now had two rounds of Zometa treatments. The worst side effects I am experiencing are severe joint stiffness as well as hot flashes. It takes about an hour for my joints to loosen up every morning. Or like others have mentioned when sitting still for a while I find it very hard to get mobile again. It does get discouraging at times because I am staying very active but still have very stiff ankles and hands. I am 59 but most days feel like 89. However it beats the alternative.

  • Lupron Injections cause more noticeable side effects, than other leutinizing drugs. I use a permanent implant Gel Inset capsule, called Vantas. It puts out a continuous amount of a Lupron Similar drug daily. It is good for 15 months and the brain fog, muscle aches, stiffness, joint pain is very much less. My Oncologist and I call it Steady Eddie. I actually have no joint pain. I do get the stiffness, if sitting in one spot too long. a mild warm one minute glow when going to bed at night, and some short term memory interruptions. But going on 74, I would expect some of this anyway, except the one minute of warm glow at night.

    I am a Gym Hog, so the exercise, taking certain amino's, before my weight lifting routine, along with Creatine Mono Hydrate, helps with the body mass loss, as my T is .17. You might round this off to zero. Yes I have lost some muscle mass, but the 5-10 % loss, has not caused me to lower my reps or heavy weight lifting reductions. Keep up with any bone pain. And get it zapped. PSA is above 0.2, which for some is a marker, for very active surveillance, on your part, with your Doctors. Some say higher numbers are OK. Every Oncologist runs his own limits for things. Anyway best of luck. You will be around a long time IMO.

    Nalakrats

  • Diet and supplements can also reduce joint pain quite a lot. You are probably already on a Mediterranean or Paleo diet to control your cancer. Avoiding carbs and sugar reduces inflammation and keeps weight down.

    On the supplement side, enzymes like wobenzyme, serrapeptase, and nattokinase reduce inflammation. The herbs in New Chapter's Zyflamend are a good choice. And vitamin D3 at 10,000 iu or more aids pain free movement.

    I am 5+ years on Lupron, Xtandi and Zytiga, with bone mets, and have no joint pain, and little bone pain. These things may help you find comfort.

  • 80 years old. On lupron 3 years. Other than hot flashes at night. No discernible side effects. Xofigo for pelvic bone mets. Aches and pains mostly arthritis. Full active life. Cuba next week. Baltic cruise next month.

  • Just finished my second full year on Lupron. All the usual symptoms but it is the best choice. PSA is at <.01 and holding so this is the normal I will know for hopefully a long time.

  • I had pain in my hands within a week or so from starting Lupron. For a few months, the pain was really bad, causing trigger fingers in 4, and would wake me up at night because they hurt so much. Couldn't tie my shoes or use a knife to cut steak because of the pain. I brought this up to my Uro and he also said he had never heard of that as a side effect. I'm 99% certain that it was because of the Lupron. Over time, the pain has decreased. They are still a little "stiff" in the morning, but nothing like the first six months or so.

  • Cfrees you are absolutely right about the trigger fingers, had the same reaction, did subside but still have stifness in hands. This after 4 years on lupron

  • Misery loves company. :) I have to say that i don't like it when doctors claim "I've never heard of that side effect" and then we come on this forum and lots of men have it.

You may also like...